Alert archive / Virginia / Wind Advisories in 2016
Wind Advisory 14, NWS Baltimore/Washington
NWS Baltimore/Washington issued this wind advisory at Oct 24, 2016, 2:57 AM EDT for 12 counties in Virginia; Grant County, Mineral County, Pendleton County, West Virginia; Allegany County, Maryland. It was in force for 4 hr.
The area
The counties it named.
The facts
- Issued
- Oct 24, 2016, 2:57 AM EDT (06:57 UTC)
- Expired
- Oct 24, 2016, 7:08 AM EDT
- In force
- 4 hr
- Issued by
- NWS Baltimore/Washington
Counties Allegany County, MD, Albemarle County, VA, Amherst County, VA, Augusta County, VA, Greene County, VA, Highland County, VA, Madison County, VA, Nelson County, VA, Page County, VA, Rappahannock County, VA, Rockbridge County, VA, Rockingham County, VA, Warren County, VA, Grant County, WV, Mineral County, WV, Pendleton County, WV
The radar
The Sterling radar (KLWX), 128 km from the middle of the area, began a volume at 07:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 00:00Z, 7.0 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2045 m above ground
- 0-6 km bulk shear
- 69 kt
- 0-1 km storm-relative helicity
- 153 m²/s²
- 0-3 km storm-relative helicity
- 333 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
685 WWUS71 KLWX 240657 NPWLWX URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 257 AM EDT MON OCT 24 2016 MDZ501-VAZ503-504-507-508-WVZ501>503-505-506-241200- /O.NEW.KLWX.WI.Y.0014.161024T0700Z-161024T1200Z/ EXTREME WESTERN ALLEGANY-WESTERN HIGHLAND-EASTERN HIGHLAND- NORTHERN VIRGINIA BLUE RIDGE-CENTRAL VIRGINIA BLUE RIDGE- WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-WESTERN PENDLETON- EASTERN PENDLETON- INCLUDING THE CITIES OF...FROSTBURG...HIGHTOWN...MONTEREY... BIG MEADOWS...WINTERGREEN...BAYARD...MOUNT STORM...PETERSBURG... ELK GARDEN...RIVERTON...BRANDYWINE...FRANKLIN...OAK FLAT... RUDDLE...SUGAR GROVE 257 AM EDT MON OCT 24 2016 ...WIND ADVISORY IN EFFECT UNTIL 8 AM EDT THIS MORNING... THE NATIONAL WEATHER SERVICE IN BALTIMORE MD/WASHINGTON HAS ISSUED A WIND ADVISORY...WHICH IS IN EFFECT UNTIL 8 AM EDT THIS MORNING. * TIMING...THROUGH SUNRISE * WINDS...WEST 20 TO 30 MPH WITH GUSTS UP TO 50 MPH. * IMPACTS...SCATTERED TREE AND POWER LINE DAMAGE. DIFFICULTY DRIVING HIGH PROFILE VEHICLES. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND ADVISORY MEANS THAT WINDS OF 45 TO 55 MPH ARE EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. && $$ HTS
2 follow-up statements
190 WWUS71 KLWX 241102 NPWLWX URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 702 AM EDT MON OCT 24 2016 MDZ501-VAZ503-504-507-508-WVZ501>503-505-506-241215- /O.CON.KLWX.WI.Y.0014.000000T0000Z-161024T1200Z/ EXTREME WESTERN ALLEGANY-WESTERN HIGHLAND-EASTERN HIGHLAND- NORTHERN VIRGINIA BLUE RIDGE-CENTRAL VIRGINIA BLUE RIDGE- WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-WESTERN PENDLETON- EASTERN PENDLETON- INCLUDING THE CITIES OF...FROSTBURG...HIGHTOWN...MONTEREY... BIG MEADOWS...WINTERGREEN...BAYARD...MOUNT STORM...PETERSBURG... ELK GARDEN...RIVERTON...BRANDYWINE...FRANKLIN...OAK FLAT... RUDDLE...SUGAR GROVE 702 AM EDT MON OCT 24 2016 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 AM EDT THIS MORNING... * TIMING...THROUGH SUNRISE * WINDS...WEST 10 TO 20 MPH WITH GUSTS UP TO 35 MPH. * IMPACTS...SCATTERED TREE AND POWER LINE DAMAGE. DIFFICULTY DRIVING HIGH PROFILE VEHICLES. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND ADVISORY MEANS THAT WINDS OF 45 TO 55 MPH ARE EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. && $$
901 WWUS71 KLWX 241108 NPWLWX URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 708 AM EDT MON OCT 24 2016 MDZ501-VAZ503-504-507-508-WVZ501>503-505-506-241215- /O.CAN.KLWX.WI.Y.0014.000000T0000Z-161024T1200Z/ EXTREME WESTERN ALLEGANY-WESTERN HIGHLAND-EASTERN HIGHLAND- NORTHERN VIRGINIA BLUE RIDGE-CENTRAL VIRGINIA BLUE RIDGE- WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-WESTERN PENDLETON- EASTERN PENDLETON- INCLUDING THE CITIES OF...FROSTBURG...HIGHTOWN...MONTEREY... BIG MEADOWS...WINTERGREEN...BAYARD...MOUNT STORM...PETERSBURG... ELK GARDEN...RIVERTON...BRANDYWINE...FRANKLIN...OAK FLAT... RUDDLE...SUGAR GROVE 708 AM EDT MON OCT 24 2016 ...WIND ADVISORY IS CANCELLED... THE NATIONAL WEATHER SERVICE IN BALTIMORE MD/WASHINGTON HAS CANCELLED THE WIND ADVISORY. WINDS HAVE SUBSIDED. $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before this wind advisory went out at Oct 23, 9:24 PM EDT, 5 hours 33 minutes earlier.
Area forecast discussion, Oct 23, 9:24 PM EDT, 5 hours 33 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
924 PM EDT Sun Oct 23 2016
.SYNOPSIS...
High pressure will remain centered over the Gulf Coast tonight. A
clipper system will push through the northeastern U.S. late
tonight with the associated cold front crossing the central Mid-
Atlantic Monday morning. High pressure will return to the region
through midweek. Low pressure will cross to the north late in the
week with the cold front crossing the area Thursday night.
&&
.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
As of 9pm, a shortwave low is over Lake Erie and will track east
to the southern New England coast overnight. This will allow
pressure gradient to tighten overnight. Winds will become
gusty...especially at higher elevations...where gusts of 30 to 40
mph will likely overnight. The cold front will reach the MD/PA
border late tonight.
Lows generally around 50F inland and mid 50s near shore. This is
much warmer than last night and about 10 degrees above normal -
due to mixing overnight as well as some clouds associated with the
shortwave coming in.
&&
.SHORT TERM /6 AM MONDAY MORNING THROUGH TUESDAY NIGHT/...
High pressure builds into the Mid Atlantic Monday-Tuesday night.
Expect a comfortable day Monday with highs of 65-70. Monday night
will see temps drop to the lower 40s...cooler at the higher
elevations...warmer in the cities.
Tuesday night high pressure will settle overhead providing
excellent radiation conditions. Have added patchy frost along the
M-D Line and west of the Blue Ridge as temps will likely fall into
the mid 30s. Would not be surprised to see frost advisories issued
with later releases.
&&
.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
Guidance is in reasonable agreement through Thursday, but begins
to diverge after that. At the beginning of the long term, we have
a deep closed low over Atlantic Canada and a weak ridge
extending from western Florida north to the Great Lakes, with a
shortwave further west in the upper Mississippi Valley. By Thursday
morning, all of these features shift east, with the closed low
moving into the western Atlantic, the ridge axis just east of our
region, and the shortwave over the Ohio Valley. By Friday, the first
shortwave passes northeast and a second stronger one is crossing the
area. By Saturday and Sunday, models diverge significantly, with
solutions ranging from a closed low to fast moving shortwaves.
In regards to sensible surface weather, high pressure will be off to
the north on Wednesday, likely leading to radiational cooling and at
least some areas of frost, if not perhaps a freeze in some spots.
Wednesday will then features some increase in high clouds looking
likely ahead of the next system. Clouds continue to thicken and lower
Wednesday night as a front approaches, with showers possible in
western areas late at night. This front then crosses the region late
Thursday or Thursday night with a continued chance of showers. The
front is east on Friday with high pressure trying to build back in,
though guidance showing a closed low is slower. Another weak
northern stream system may affect the area later in the weekend.
Temp-wise, we will remain seasonable to a bit below normal through
the long term as the Canadian influence and northern stream remain
more dominant in our weather.
&&
.AVIATION /01Z MONDAY THROUGH FRIDAY/...
VFR conditions expected tonight through Tuesday. SWly flow around
10 kt overnight, quickly shifting NWly with gusts to 25 kt Monday
morning behind a cold front. Strong NWly flow persists through
Monday evening before easing late Monday night. NWly flow then
continues through Tuesday.
VFR to start Wednesday, but sub-VFR cigs and vis possible Thursday
as a frontal system moves through with rain. Improvements likely
Friday.
&&
.MARINE...
SWly flow across the waters generally 10 to 15 kt with 20 kt gusts
across the MD portion of the Bay and lower Tidal Potomac where an
SCA is in effect overnight. SCA for all waters starting 9am Monday
as winds shift NW and gust around 25 kt behind a cold front.
SCA remains in effect for all waters Monday until midnight
Tuesday when it drops for the middle/upper Tidal Potomac. SCA
possible for most of the waters Tuesday in continued NWly flow.
Sub-SCA likely Wednesday, then SCA possible Thursday and Friday with
another frontal passage.
&&
.FIRE WEATHER...
Fire wx parameter update for tomorrow since we're in our
secondary peak in fire season and we're expecting a dry frontal
passage around 12Z Mon. Min_Rh today at IAD was 31% and 24-hr Rh
model trends for tomorrow show very little change from today.
Winds appear could be a little stronger than today which would
meet the RFW criteria, but the Min_Rh would fall just short. Dead
fuel moisture has dropped below 10 percent for all areas east of
the Potomac Highlands. These will drop further in continued dry
winds Monday. An SPS may be warranted Monday to indicate an
elevated fire threat.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...None.
VA...None.
WV...None.
MARINE...Small Craft Advisory until 6 AM EDT Tuesday for ANZ530>534-
537>543.
Small Craft Advisory from 9 AM Monday to midnight EDT Monday
night for ANZ535-536.
&&
SYNOPSIS...BAJ/ABW
NEAR TERM...BAJ/ABW
SHORT TERM...ABW
LONG TERM...RCM
AVIATION...BAJ/ABW
MARINE...BAJ/ABW
FIRE WEATHER...LFR/BAJHazardous weather outlook, Oct 23, 4:41 PM EDT, 10 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 441 PM EDT SUN OCT 23 2016 ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-242045- CHESAPEAKE BAY NORTH OF POOLES ISLAND MD- CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD- CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD- CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD- CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA- TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD- TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD- TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA- PATAPSCO RIVER INCLUDING BALTIMORE HARBOR- CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY- CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER- PATUXENT RIVER TO BROOMES ISLAND MD- TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH ISLAND-DISTRICT OF COLUMBIA-SOUTHERN BALTIMORE-PRINCE GEORGES- ANNE ARUNDEL-CHARLES-ST. MARYS-CALVERT-SOUTHEAST HARFORD- PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX- ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA- KING GEORGE- 441 PM EDT SUN OCT 23 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF COLUMBIA. .DAY ONE...TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY FROST ADVISORIES ARE POSSIBLE TUESDAY NIGHT FOR PORTIONS OF THE AREA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053- 055-501>506-242045- WASHINGTON-FREDERICK MD-CARROLL-NORTHERN BALTIMORE- EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY- NORTHWEST MONTGOMERY-CENTRAL AND SOUTHEAST MONTGOMERY- NORTHWEST HOWARD-CENTRAL AND SOUTHEAST HOWARD-NORTHWEST HARFORD- AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE- NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-ORANGE-CULPEPER- NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND- EASTERN HIGHLAND-WESTERN LOUDOUN-EASTERN LOUDOUN- NORTHERN VIRGINIA BLUE RIDGE-CENTRAL VIRGINIA BLUE RIDGE- HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY-WESTERN GRANT- EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-WESTERN PENDLETON- EASTERN PENDLETON- 441 PM EDT SUN OCT 23 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA... NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND WITH THE EXCEPTION OF GARRETT COUNTY. .DAY ONE...TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY FROST ADVISORIES ARE POSSIBLE MONDAY NIGHT AND TUESDAY NIGHT FOR PORTIONS OF THE AREA. FREEZE WARNINGS ARE POSSIBLE FOR THE ALLGHENY HIGHLAND BOTH NIGHTS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. JACKSON
The office that day
Everything else NWS Baltimore/Washington issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 24, 11:50 AM EDT | Frost Advisory | LWX | Page, Rockingham, Shenandoah, City of Harrisonburg, City of Staunton, City of Waynesboro | 21 hr |
| Oct 24, 11:50 AM EDT | Freeze Warning | LWX | Highland | 21 hr |
| Oct 24, 4:44 PM EDT | Freeze Watch | LWX | Clarke, Frederick, Highland, Page, Rockingham, Shenandoah and 3 more | 21 hr |
Nearby
Wind Advisories in Virginia, 2016Wind Advisories in West Virginia, 2016Wind Advisories in Maryland, 2016Every wind advisory in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.